Search


Houlton Regional Hospital – Healthcare for Northern Maine

MEDICATION ALLERGIES VS. SIDE EFFECTS

July 8th, 2011

KNOWING THE DIFFERENCE:
MEDICATION ALLERGIES   VS.
SIDE EFFECTS

Many people confuse drug allergies and side effects.  This problem occurs when a patient does not understand the difference between an allergy and side effects.

For example, a person who takes aspirin and has a stomach upset, the aspirin is mistakenly viewed as an allergy, when it is really a side effect.  The problem occurs because the patient told the doctor that it was an allergy and it was listed as such.  In the event this person has a heart attack, they will not receive aspirin as the patient record has it listed as an allergy.  This person could have taken the drug and also been given something to prevent stomach upset.  As a result of not taking this drug, the outcome may have been compromised.

SIDE EFFECTS:        unpleasant reaction to a drug.  Some include nausea or upset stomach, sleepiness, headache, heart racing, etc.  Usually not life threatening.

ALLERGIES:             can happen immediately after a drug is started or it can happen after several weeks.  Allergies happen when the immune system reacts to a drug.  Symptoms include swelling of the face, shortness of breath, rash, tightening of the throat or fast heart beat.

It is important to discuss any unpleasant reactions to drugs with your doctor.  Then the distinction can be made and the appropriate notation of your reaction can be documented in your medical record.